Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 56, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 7, 2012, 5:45 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2012, 5:45 PM MDT (23:45 UTC)
- Expired
- Jun 7, 2012, 6:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 146 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 6:10 PM MDT | TSTM WND DMG | 1 E Trail City, SD | ROOF REMOVED FROM OUTBUILDING. |
| Jun 7, 6:15 PM MDT | TSTM WND GST 70 | 5 E Trail City, SD | WINDOWS OUT ON WEST SIDE OF HOUSE. SHINGLES BLOWN OFF ROOF. HORSE TRAILER TIPPED OVER. WIND DRIVEN PEA SIZED HAIL DAMAGED CROPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191 WUUS53 KABR 072345 SVRABR SDC031-041-080030- /O.NEW.KABR.SV.W.0056.120607T2345Z-120608T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 545 PM MDT THU JUN 7 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTH CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 630 PM MDT * AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WHITE HORSE...OR 25 MILES NORTHEAST OF EAGLE BUTTE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRAIL CITY AROUND 605 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4567 10067 4543 10038 4521 10098 4533 10115 TIME...MOT...LOC 2346Z 234DEG 33KT 4533 10092 WIND...HAIL 60MPH 1.00IN $$ PARKIN
2 follow-up statements
564 WWUS53 KABR 080007 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 707 PM CDT THU JUN 7 2012 SDC031-041-080030- /O.CON.KABR.SV.W.0056.000000T0000Z-120608T0030Z/ DEWEY SD-CORSON SD- 607 PM MDT THU JUN 7 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CORSON AND NORTH CENTRAL DEWEY COUNTIES UNTIL 630 PM MDT... AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TRAIL CITY...OR 16 MILES SOUTHWEST OF MOBRIDGE...MOVING NORTHEAST AT 40 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL DEWEY AND SOUTHEASTERN CORSON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4531 10086 4544 10099 4567 10067 4548 10044 TIME...MOT...LOC 0007Z 234DEG 33KT 4546 10071 WIND...HAIL 60MPH 1.00IN $$ PARKIN
489 WWUS53 KABR 080027 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 727 PM CDT THU JUN 7 2012 SDC031-041-080038- /O.EXP.KABR.SV.W.0056.000000T0000Z-120608T0030Z/ DEWEY SD-CORSON SD- 627 PM MDT THU JUN 7 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CORSON AND NORTH CENTRAL DEWEY COUNTIES WILL EXPIRE AT 730 PM CDT/630 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4531 10086 4544 10099 4567 10067 4548 10044 TIME...MOT...LOC 0028Z 234DEG 33KT 4557 10049 $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:24 PM MDT, 21 minutes earlier.
Area forecast discussion, Jun 7, 5:24 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 624 PM CDT THU JUN 7 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT PCPN CHANCES ARE THE MAIN ISSUE THROUGH THE SHORT RANGE. FOR TNT WE HAVE A COUPLE AREAS THAT NEED TO BE WATCHED. FIRST OFF IS A SFC LOW LOCATED NEAR KMBG WITH A PSEUDO WARM FRONT ACROSS SOUTHERN NORTH DAKOTA. ML CIN IS FAIRLY LOW ACROSS THIS REGION DUE TO DIABATIC HEATING AND DECENT SFC DEWPOINTS. A FEW STORMS HAVE ALREADY POPPED THIS AFTERNOON. HOWEVER SHEAR IS PRETTY PATHETIC WITH 0-6KM BULK SHEAR LESS THAN 20 KNOTS. THUS THUNDERSTORMS INTO THE EVENING HOURS COULD BE A LITTLE PULSEY IN THE GENERAL VCNTY OF THE ND/SD BORDER. LOOKING OUT WEST MOST MODELS DO FORM A LINE OF STORMS THAT TRACK EAST ACROSS THE MO VALLEY BEFORE LIKELY FALLING APART OVER THE JAMES VALLEY. A COUPLE MODELS...NAMELY THE GEM/GFS...DO MAINTAIN A WEAK MCS ACROSS THE NORTHEAST CWA LATE. DUE TO UNCERTAINTY AND ONLY A MODEST LLJ TNT...WILL SIDE WITH MODELS SUGGESTING STORMS WILL HAVE A ROUGH TIME GETTING INTO THE EAST...THUS HAVE LOWERED POPS FROM PREVIOUS FORECAST. FOR FRIDAY THE MODELS SUGGEST A LULL IN THE ACTIVITY UNDER BUILDING HEIGHTS AND THUS FOR NOW WILL LIMIT PCPN MENTION. HOWEVER FOR FRIDAY NIGHT THE SFC/H85 WARM FRONT SHOULD BEGIN MARCHING BACK NORTH AND CAN NOT RULE OUT SOME ELEVATED ACTIVITY AHEAD OF EML ADVECTING OFF THE WESTERN HIGH PLAINS. SATURDAY STILL LOOKS CAPPED PER GFS SOUNDINGS AND WARMTH IN THE MID LEVEL THERMAL RIDGE. SATURDAY NIGHT LOOKS FAIRLY CAPPED TOO...BUT CONVERGENCE IN ADVANCING COLD FRONT MIGHT BE JUST ENOUGH TO POP A STORM OR TWO SO WILL KEEP SLIGHT CHANCE IN THE FORECAST. AS FOR TEMPERATURES IT WILL BE QUITE WARM THROUGH THE FIRST HALF OF THE WEEKEND WITH ABOVE NORMAL TEMPERATURES EXPECTED. SATURDAY IS EXPECTED TO BE THE WARMEST DAY UNDER VERY HOT RIDGE ALOFT. .LONG TERM...SUNDAY THROUGH THURSDAY MODELS SHOW A COLD FRONT TRACKING ACROSS THE AREA ON SUNDAY WITH NOT MUCH MOISTURE TO WORK WITH. FRONT IS A RATHER QUICK MOVER AS WELL SO NOT EXPECTING TOO MUCH IN THE WAY OF PRECIP WITH IT. WILL MAINTAIN SMALL POPS IN THE FORECAST MAINLY ALONG THE NORTHERN AND EASTERN CWA. MODELS THEN GO INTO MUCH DISAGREEMENT BEGINNING AS SOON AS MONDAY. GFS IS MUCH FURTHER SOUTH WITH A POTENT LOW TRACKING EASTWARD NEAR THE INTERNATIONAL BORDER...AND BRINGS DOWN MUCH COOLER AIR COMPARED TO THE EC. 12Z EC IS MUCH FARTHER NORTH WITH THE SURFACE LOW AND THUS KEEPS THE AIR MASS BEHIND THE COLD FRONT A BIT WARMER. GENERALLY STUCK WITH ALLBLEND TEMPS AT THIS POINT. SURFACE HIGH THEN SLIDES THROUGH TUESDAY INTO WEDNESDAY...BUT AGAIN THERE ARE DIFFERENCES OF ABOUT 12 HOURS OF MOVEMENT OF LARGER SCALE SYNOPTIC FEATURES. INHERITED ALLBLEND POPS SHOW POPS TOWARDS THE END OF THE PERIOD BUT EC IS RATHER QUIET ACROSS THE REGION. GFS A BIT MORE ACTIVE BUT THIS REMAINS TO BE SEEN. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS PORTIONS OF THE WESTERN CWA THIS EVENING. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS...WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. BRIEF HEAVY RAIN IS ALSO POSSIBLE...AND CIGS AND VSBYS MAY FALL INTO THE MVFR CATEGORY WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS WILL PREVAIL TONIGHT AND INTO THE DAY FRIDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...TMT AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 7, 2:36 AM MDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 336 AM CDT THU JUN 7 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 336 AM CDT THU JUN 7 2012 /236 AM MDT THU JUN 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY AND INTO THE OVERNIGHT HOURS. A FEW STORMS COULD PRODUCE HAIL AND STRONG WINDS...THOUGH THE MAIN THREAT WILL BE FOR HEAVY RAIN AS WEAK WINDS ALOFT SUGGESTS STORMS WILL BE SLOW MOVING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONDITIONS BECOME LESS FAVORABLE FOR THUNDERSTORMS FRIDAY WITH HIGH PRESSURE NOSING INTO THE REGION FROM THE NORTH. SATURDAY WILL SEE VERY WARM TEMPERATURES ALOFT TO CAP CONVECTION. IF ANY STORMS DID FORM IN THIS ENVIRONMENT...LARGE HAIL AND STRONG WINDS WOULD BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Special weather statement, Jun 7, 5:18 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 618 PM CDT THU JUN 7 2012 SDZ015-080000- DEWEY- 518 PM MDT THU JUN 7 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN DEWEY COUNTY UNTIL 600 PM MDT... AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GREEN GRASS...OR 12 MILES NORTH OF EAGLE BUTTE...MOVING NORTHEAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LITTLE MOREAU REC AREA... FIRESTEEL AND TIMBER LAKE. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
Local storm report, Jun 7, 5:38 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 1 NE GREEN GRASS 45.18N 101.23W
06/07/2012 E0.70 INCH DEWEY SD PUBLIC
&&
EVENT NUMBER ABR1200171
RVNearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.